SMITH & NEPHEW, INC. LEGION HK 11MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Model Number |
71421385 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/07/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).Initial reporter postal code: (b)(6).
Event or Problem Description
It was reported that, during a revision surgery, both lugs of 2 legion hk 11mm bolt - sleeve broke off in situ.On the 1st attempt at sleeve placement, the sleeve was apparently correctly positioned.The bolt screw could be tightened with the screwdriver.The torque wrench was then used.The bolt screw could be turned freely through 360°.Then there was an explantation of the bolt and metal sleeve.The metal pin on the metal sleeve was broken off.On the second attempt to set the sleeve, the sleeve was apparently correctly positioned.The bolt screw could be tightened with the screwdriver.The torque wrench was then used.The bolt screw could be turned freely through 360°.Then there was an explantation of the bolt and metal sleeve.The metal pin on the metal sleeve was broken off.Finally, on the third attempt with third new sleeve, this time the torque was deliberately omitted, because if it had been repeated again, there would have been no alternative.Surgery was not delayed.Patient was not harmed.
Additional Manufacturer Narrative
The device was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that the clinical root cause of the intra-op lug/sleeve/torque complications could not be definitively concluded; however, the surgical technique specifically addresses component assembly for adequate bolt seating into the sleeve along with scheduled calibration.Therefore, the torque wrench and user technique could not be ruled out as a potential contributing factor since the torque wrench was omitted from the 3rd and only successful attempt.Although the assessed patient impact was the multiple attempts at seating the bolt/sleeve, it is unknown if the change in surgical technique (omission of the torque wrench and final torque) would subsequently increase the risk for early intervention and/or revision.No surgical delay was reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history over the lifetime of the device revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, based on the documentation provided, the 2nd revision with anatomic repositioning and cabling was due to a fall with a subsequent spiral periprosthetic femoral fracture.The assessed patient impact was the fall, periprosthetic fracture, pain with inability to ambulate, and femoral component revision with fracture reduction and cabling.The clinical root cause of the intra-op lug/sleeve/torque complications could not be definitively concluded; however, the surgical technique specifically addresses component assembly for adequate bolt seating into the sleeve along with scheduled calibration, therefore, the torque wrench and user technique could not be ruled out as a potential contributing factor since the torque wrench was omitted from the 3rd and only successful attempt.Although, the assessed patient impact was the multiple attempts at seating the bolt/sleeve, it is unknown if the change in surgical technique (omission of the torque wrench and final torque) would subsequently increase the risk for early intervention and/or revision.No surgical delay was reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to procedural/user error and/or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.